Evidence
Alert

Probiotics can prevent bacterial diarrhoea in hospital patients receiving antibiotics

Giving probiotics to people taking antibiotics reduces the chance of them developing diarrhoea caused by Clostridium difficile (C. difficile) bacteria by 60%. One case of Clostridium-associated diarrhoea was prevented for every 42 people receiving probiotics. They appear to work best for patients at more than 5% risk of Clostridium infection.

When antibiotics disturb healthy gut bacteria, Clostridium bacteria may multiply to toxic levels, causing diarrhoea and serious intestinal complications. Probiotics can be found in dietary supplements or yoghurts but are increasingly sold as capsules and contain live bacteria or yeast that may counteract these effects.

This updated Cochrane review pooled 39 trials comparing patients who did and did not receive probiotics. Results were consistent when taking account of the type of probiotic, inpatient or outpatient setting, or whether for adults or children.

Probiotics may be suitable for use in high-risk patients needing antibiotics, for example, older adults with underlying illness. Probiotics aren’t regulated as medicines, and national guidance here and overseas does not recommend them for standard use.

Why was this study needed?

Use of broad-spectrum antibiotics, those that cover a wide range of bacteria, is associated with overgrowth of C. difficile bacteria in the bowel. Older hospitalised patients with multiple illnesses are at highest risk. The bacteria can spread in hospitals between vulnerable patients in close contact with each other and staff in the hospital. Infection is associated with longer hospital stays and increased mortality risk.

Since 2007, NHS trusts have been required to report all cases of C. difficile infection. Better prevention, recognition and management, along with the restricted use of broad-spectrum antibiotics, has led to a rapid decline in infections over the past decade. In 2016-17, nearly 13,000 cases were reported compared with 55,500 in 2007-08. However, the extent of the decline has recently levelled off. So there is still a need for better prevention.

This Cochrane update adds eight trials since the last 2013 review assessing the effectiveness and safety of probiotics in adults and children receiving antibiotics.

What did this study do?

The review identified 39 randomised controlled trials including 9,955 people receiving antibiotics. Most trials compared probiotics with placebo, some compared with no treatment and a few compared different doses of probiotic.

Trial settings and populations varied but the majority comprised adult hospital inpatients. Six trials included children; six took place in the UK. Trials used different formulations, strains and doses of probiotics, sometimes given alongside antibiotics, sometimes after. Only studies assessing probiotics for the prevention of C. difficile rather than treatment were included.

Around two-thirds of trials had high or unclear risk of bias, including the possibility that researchers were aware which group patients were being assigned to. However, the effect on C. difficile-associated diarrhoea was similar across studies. The authors assigned a moderate level of certainty for this outcome.

What did it find?

  • Patients receiving probiotics were 60% less likely to have diarrhoea associated with C. difficile bacteria (risk ratio [RR] 0.40, 95% confidence interval [CI] 0.30 to 0.52; 31 trials, 8,672 participants). Diarrhoea developed in 1.5% of patients receiving probiotics compared with 4% of the control group. Forty-two people would need to receive probiotics to prevent one case of diarrhoea.
  • There was no clear difference in results for adults or children, inpatients or outpatients, when considering probiotic dose, trial quality or when different assumptions were made for missing data.
  • Probiotics had the greatest effect in trials of patients at highest baseline risk of C. difficile-associated diarrhoea (above 5% risk), which developed in 3.5% receiving probiotics vs 11.6% without (RR 0.30, 95% CI 0.21 to 0.42; 13 trials, 2,454 participants). Only 12 higher risk patients would need treatment to prevent one case of the diarrhoea. Probiotics did not have statistically significant effect in sub-analysis of studies recruiting lower risk patients.
  • The most common adverse effects across both probiotic and control groups were gastrointestinal symptoms and fever. There was a suggestion that incidence of adverse effects may be slightly lower in people receiving probiotics, but the quality of evidence was very low. No serious effects were attributed to probiotics.

What does current guidance say on this issue?

Guidance from Public Health England (2013) on the management and treatment of C. difficile infections does not recommend the use of probiotics for the prevention of antibiotic-associated diarrhoea or C. difficile infections. This was based on insufficient evidence of effectiveness in trials/reviews published up to 2012. Public Health England advised that the area had been underexplored and that further research was needed.

What are the implications?

This updated Cochrane review provides new evidence suggesting that probiotics may be beneficial for hospitalised patients at risk of C. difficile infection.

Cost effectiveness was not assessed. Probiotics may be seen as a relatively low-cost intervention. However, probiotics are classed as food supplements and as such are not subject to mandatory testing or quality control. They are contraindicated in severely unwell or immuno-compromised patients, which may limit their use in some settings.

Guidance could useful consider this latest evidence and offer recommendations around which strains, formulations and dosages are safe and effective for different, particularly high-risk, patient groups.

Citation and Funding

Goldenberg JZ, Yap C, Lytvyn L, et al. Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Cochrane Database Syst Rev. 2017;12:CD006095.

The Cochrane Inflammatory Bowel Disease Group has received funding from Crohn’s and Colitis Canada between 2016 and 2018.

 

Bibliography

Department of Health and Social Care and Public Health England. Clostridium difficile: how to deal with the problem. London: Department of Health and Social Care and Public Health England; 2008.

NHS website. Clostridium difficile. London: Department of Health and Social Care; updated 2018.

NHS website. Probiotics. London: Department of Health and Social Care; updated 2018.

NHS Improvement. Clostridium difficile infection objectives for NHS organisations in 2018/19, guidance on sanction implementation and notification of changes to case attribution definitions from 2019. London: NHS Improvement; 2018.

NICE. Clostridium difficile infection: risk with broad-spectrum antibiotics: Evidence Summary. ESMPB1. London: National Institute for Health and Care Excellence; 2015.

PHE. Updated guidance on the management and treatment of Clostridium difficile infection. London: Public Health England; 2013.

Produced by the University of Southampton and Bazian on behalf of NIHR through the NIHR Dissemination Centre

 

Commentaries

Expert commentary

C. difficile associated diarrhoea caused by antibiotics is still the most frequent cause of diarrhoea in hospitals, with a mortality of up to 20%: its prevention is of enormous importance.

It may be tempting now to revise current practice guidelines so that they include a recommendation that clinicians prescribe probiotics routinely to patients given antibiotics, especially in those with a high risk of C. difficile associated diarrhoea.

However, three questions need answering first. Which is the best probiotic? How do we prospectively identify patients at high risk of acquiring C. difficile associated diarrhoea? And what would be the cost-effectiveness of this approach?

David Rampton, Professor of Clinical Gastroenterology, Barts & The London School of Medicine & Dentistry